Iowa, 2022

Winter Storm and Winter Weather in Iowa, December 8 to 9, 2022

December 8 to 9, 2022 · NWS FSD · 11 events in 11 counties and zones

A winter storm resulted in warm-air advection precipitation lifting from south to north across northeast Nebraska, northwest Iowa, southeast South Dakota, and southwest Minnesota during the afternoon and evening of December 8th and continuing into the early morning hours of December 9th. Initially, the precipitation fell as light freezing drizzle or rain, but quickly transitioned to snow.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A winter storm resulted in warm-air advection precipitation lifting from south to north across northeast Nebraska, northwest Iowa, southeast South Dakota, and southwest Minnesota during the afternoon and evening of December 8th and continuing into the early morning hours of December 9th. Initially, the precipitation fell as light freezing drizzle or rain, but quickly transitioned to snow. While light to moderate snow persisted for much of the evening, heavy snow fell in a narrow convective-like band where rates exceeded 2 to 3 inches per hour. Thunder-snow was also observed with very large (plate-like) aggregates. Within this band, which stretched from near Mitchell to Sioux Falls to Spencer, snowfall amounts exceeded 6 inches with some isolated areas picking up 9 to 10 inches. Light winds persisted throughout the event, so reductions in visibility were related to the snowfall rate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 3:22 PM CST, 8 minutes earlier.

Area forecast discussion, Dec 8, 3:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
322 PM CST Thu Dec 8 2022

.SHORT TERM...(This Evening through Friday Night)
Issued at 321 PM CST Thu Dec 8 2022

KEY MESSAGES:

1) Mixed precipitation in the form of freezing drizzle and snow will
impact this region this evening through the overnight period.
Snowfall totals look to range between 2-5 inches, with ice
accumulations up to a tenth of an inch.

2) Confidence continues to grow that another system will take aim at
the region early next week, bringing precipitation chances and
stronger winds back to the forecast.

****************************************************************

Stratus deck continues to overspread the region as an upper level
shortwave moves over Nebraska. Already seeing some sites just south
of our area reporting freezing rain/drizzle and light snow. Will
continue to see this precipitation lift northeastward this
afternoon, with impacts to the MO River Valley likely to begin
around 22z. Sounding profiles continue to lack saturation in the DGZ
initially, suggesting that freezing drizzle will be the dominant p-
type to start. Could certainly still see some light snow mixed in at
times, though the better chances for that look to occur near sunset
as thermal profiles cool and greater saturation occurs. That being
said, expect impacts to the I-90 corridor to begin near sunset as
snow becomes the dominant p-type, which will likely cause some
issues during the evening commute.

As alluded to in the previous discussion, may see snowfall rates
approach 1" per hour - as evident by latest HREF guidance. Thus, may
see visibilities approach a mile or less at times, so we encourage
you to proceed with caution if you must travel! Fortunately, winds
should remain relatively light throughout the event, which should
minimize the threat for blowing snow. Expect precipitation to
continue lifting northeastward through the evening, impacting the
Hwy-14 corridor closer to 2-4z. Otherwise, should see snow begin to
gradually taper off from SW to NE during the overnight period. Given
that saturation will wane on the back side of the system, may see a
bit of freezing drizzle mix in again as the system departs the
region. While the heaviest snowfall across the region looks to occur
between 00-06z, could still see some light accumulations occur along
and east of I-29 between 06-12z. So, in terms of snowfall totals,
have values ranging between 2 to 5 inches, with the highest amounts
generally focused along the I-90 corridor. In regard to ice
accumulations, have totals ranging from a glaze to a tenth of an
inch, with the highest amounts still likely across NE Nebraska and
NW Iowa.

Aside from some lingering light snow across SW Minnesota, should see
largely dry conditions return to the region by Friday morning. In
regard to winds, look direction to gradually shift to the
east/southeast throughout the afternoon, with gusts approaching 15
mph in areas west of I-29. Cloud cover will also be slow to wane
during this time, keeping highs near/slightly above freezing for a
vast majority of our area. Otherwise, look for lows to fall into the
low to mid 20s.

.LONG TERM...(Saturday through Thursday)
Issued at 321 PM CST Thu Dec 8 2022

Quieter and more seasonal conditions are expected Saturday as
southerly flow shifts to the northwest with the passage of our next
shortwave trough. While deterministic guidance continues to show
limited precipitation chances due to dry air, a quick blast of cold
air advection (CAA) will likely lead to chillier conditions
overnight with temperatures expected to be in low to mid teens
across the area. Looking at Sunday and Monday, a strong upper level
ridge will move in from the west bringing mostly clear and slightly
breezy conditions with an abundance of sunshine. Temperatures should
slightly increase with highs peaking in the 30s to low 40s as a shot
of warm air advection (WAA) moves in on back side of the ridge. This
along with increasing cloud cover due to the approaching system
Monday night, could lead to slightly warmer overnight temperatures
in the upper 20s to lower 30s as southeasterly winds continue.

Looking aloft, deterministic guidance continues to show a
potentially strong winter system getting ejected from the Rockies
into the central and northern plains Tuesday. While there is still
significant amounts of uncertainty regarding the timing and
progression of this system, confidence continues to increase in
precipitation occurring. Looking at both the GFS and European
ensembles, the probability of exceeding .50 inches of QPF has
increased with probabilities now up to 70-80 percent. Couple that
with the Ensemble Situational Awareness Tables (ESAT) showing values
in 97th-99th percentile for precipitable water (PWAT) and the result
could be a very wet and breezy day Tuesday and Wednesday. P-types
issues will become more likely with the current set up, but this
will very depending on the surface temperatures. With temperatures
currently expected to be in the mid to upper 30 and low 40s
throughout the day, rain could transition to a wintry mix then snow
rather quickly. Either way, we'll continue to monitor the progress
of this system as it tracks into the pacific northwest this upcoming
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1137 AM CST Thu Dec 8 2022

Quiet conditions continue across the region, with current satellite
already showing cigs dipping into MVFR/IFR levels across NW Iowa.
Will continue to see cigs and vsbys lower as freezing drizzle and
snow overspread the region this afternoon/evening. Anticipate
impacts to begin at KSUX around 21Z, with a decline in conditions
at KFSD more likely to occur near sunset, and KHON shortly
thereafter. Snow may be heavy at times, especially after sunset,
which may result in vsbys approaching 1 mile or less. Fortunately,
winds should remain relatively light during this time, with
direction either variable or out of the east. Otherwise, look for
precipitation to gradually diminish from SW to NE prior to
daybreak, allowing dry conditions to prevail during the daylight
hours Friday. While vsbys should quickly improve, will likely see
see IFR cigs linger through most of the morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST Friday for SDZ050-052>054-
     057>071.

     Winter Weather Advisory until 6 AM CST Friday for SDZ040-055-056.

MN...Winter Weather Advisory until 6 AM CST Friday for MNZ098.

     Winter Weather Advisory until 6 AM CST Friday for MNZ071-072-080-
     081-089-090-097.

IA...Winter Weather Advisory until 6 AM CST Friday for IAZ001>003-
     012>014-020>022-031-032.

NE...Winter Weather Advisory until 6 AM CST Friday for NEZ013-014.

&&

SHORT TERM...SST
LONG TERM...Gumbs
AVIATION...SST
Hazardous weather outlook, Dec 8, 4:56 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CST Thu Dec 8 2022

IAZ001>003-012>014-020>022-MNZ098-SDZ052>054-057>062-064>067-091100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Rock-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Wintry precipitation returns to the region today. Mixed
precipitation is expected in the form of freezing drizzle and snow.
Snowfall totals of 2 to 5 inches and ice accumulations of around a
tenth of an inch are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light wintry precipitation will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-SDZ040-055-056-091100-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-
Lake-Moody-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

Wintry precipitation returns to the region today. Mixed
precipitation is expected in the form of freezing drizzle and snow.
Snowfall totals of 2 to 5 inches and a light glaze of ice are
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light wintry precipitation will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ031-032-NEZ013-014-SDZ050-063-068>071-091100-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay-
Union-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for west central Iowa, northeast
Nebraska, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Wintry precipitation returns to the region today. Mixed
precipitation is expected in the form of freezing drizzle and snow.
Snowfall totals of 1 to 3 inches and ice accumulations of around a
tenth of an inch are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light wintry precipitation will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-091100-
Beadle-Kingsbury-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for east central South Dakota.

.DAY ONE...Today and tonight.

Light snow is likely this evening with light amounts between 1-2
inches expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 winter storm. Local standard time, as filed.

Winter Weather, Woodbury

When
December 8, 3:30 PM CST to December 9, 4:00 AM CST
Where
Woodbury forecast zone
Reported by
COOP Observer
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 1.4 inches at the COOP site in Sioux City (KSUX).

Winter Weather, Plymouth

When
December 8, 4:00 PM CST to December 9, 4:30 AM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 4.4 inches at the COOP site in Remsen and 4.0 inches at the COOP site in Le Mars.

Winter Weather, Ida

When
December 8, 4:30 PM CST to December 9, 2:30 AM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 2.3 inches 5 miles west-northwest of Holstein and 1.2 inches 5 miles northeast of Battle Creek.

Winter Weather, Sioux

When
December 8, 5:00 PM CST to December 9, 4:30 AM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 4.2 inches at the COOP site in Orange City, 3.0 inches at the COOP site in Rock Valley, and 3.0 inches at the COOP site 2 miles southeast of Sioux Center.

Winter Weather, Cherokee

When
December 8, 5:00 PM CST to December 9, 5:00 AM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 3.0 inches at the COOP site in Cherokee.

Winter Storm, Lyon

When
December 8, 5:30 PM CST to December 9, 4:30 AM CST
Where
Lyon forecast zone
Reported by
CoCoRaHS
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 6.3 inches at the CoCoRaHS site 1.2 miles north-northeast of Larchwood and 3.7 inches at the COOP site in Rock Rapids. Other public reports across the county ranged from 6 to 8 inches.

Winter Storm, O'Brien

When
December 8, 6:00 PM CST to December 9, 5:00 AM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 6.8 inches at the COOP site in Sanborn, 5.0 inches at the COOP site in Primghar, and 5.0 inches at the COOP site in Sheldon. Other public reports across the county ranged from 5 to 8 inches.

Winter Weather, Buena Vista

When
December 8, 6:00 PM CST to December 9, 3:00 AM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 5.0 inches at the COOP site in Sioux Rapids and 3.2 inches at the COOP site in Storm Lake.

Winter Storm, Clay

When
December 8, 6:30 PM CST to December 9, 5:30 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 6.5 inches at the COOP site 1 mile north of Spencer. Other public reports across the county ranged from 6 to 8 inches.

Winter Storm, Osceola

When
December 8, 7:00 PM CST to December 9, 5:30 AM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 7.0 inches at the COOP site in Sibley.

Winter Storm, Dickinson

When
December 8, 7:30 PM CST to December 9, 5:30 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 7.7 inches at the COOP site at Spirit Lake. Other public reports across the county ranged from 6 to 9 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072819, 1072808, 1072820, 1072798, 1072815, 1072771, 1072801, 1072818, 1072804, 1072774, 1072780.